Minnesota, 2008

Hail in Minnesota, June 27, 2008

June 27, 2008 · NWS FGF · 4 events in 4 counties and zones

Severe thunderstorms struck portions of west central and northwest Minnesota Friday (27th) evening, as two distinct cold fronts passed through the area. The storms in Becker and Otter Tail Counties occurred behind the first cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms struck portions of west central and northwest Minnesota Friday (27th) evening, as two distinct cold fronts passed through the area. The storms in Becker and Otter Tail Counties occurred behind the first cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 1:57 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 27, 1:57 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 PM CDT FRI JUN 27 2008

.SHORT TERM...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR CASS LK
MN WITH AN INVERTED TROF EXTENDING THROUGH NW MN ALONG A BJI-ROX
LINE. KMVX HAS SEVERAL AREAS OF CONVECTION EXTENDING THROUGH THE RED
RIVER VALLEY AND INTO WC MN. WHEN COMPARING THE MODELS...THE MODELS
CONTINUE IN PRETTY GOOD AGREEMENT...WITH SOME MINOR TIMING
DIFFERENCES...SO ENDED UP LEANING TOWARD ADJMAV FOR TEMPS AND A
MODEL BLEND FOR PCPN.

WITH CONVECTION EXPANDING AS THE LITTLE CAP THAT THE AREA HAD THIS
MORNING DISSIPATES...AND UP TO 2000 CAPE POTENTIAL...TSRA
DEVELOPMENT IS EXPECTED TO CONTINUE. WITH BETTER LOW LEVEL MOISTURE
AROUND NOW THAN WE HAVE SEEN EARLIER THIS SUMMER AND THE 500MB LOW
MOVING INTO N ND...THE POTENTIAL REMAINS THAT A FEW STORMS COULD
REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN SEVERE WEATHER THREATS INTO THIS EVENING.

500MB LOW CONTINUES MOVING SE OVERNIGHT AS THE SURFACE LOW MOVES
INTO LK SUPERIOR...PROVIDING ENOUGH CYCLONIC FLOW TO KEEP ADDITIONAL
SHRA/TSRA IN THE FORECAST FOR MUCH OF SAT. THEN...A SFC HIGH BUILDS
IN WITH NW FLOW ALOFT...SO KEPT FORECAST DRY FOR SUN AND MON.

.LONG TERM (TUE-FRI)...
MODEL CONSENSUS PLACES REGION IN NW FLOW ALOFT WITH STRONGEST
WAVES PASSING WELL TO THE NE OF THE FA. PROBABILITY FOR -TSRA
RATHER LOW CONSIDERING LOCATION OF MAIN WAVE TRAIN. HOWEVER...WILL
KEEP LOW POPS FOR WED INTO THU CONSIDERING PASSAGE OF SFC TROUGH
AND PRESENCE OF INSTABILITY. MODELS DIFFER WITH TIMING OF THIS
TROUGH/COLD FRONT...BUT COMING CLOSER TOGETHER. TRENDS ARE FOR A
FASTER PASSAGE WHICH WOULD MEAN A DRY THU...BUT WILL NOT MESS
WITH CURRENT FORECAST UNTIL MORE CONFIDENCE CAN BE OBTAINED.
TEMPERATURES NEAR NORMAL.

&&

.AVIATION...
THUNDER CHANCES WILL BE THE MAIN CHALLENGE THROUGH EARLY
EVENING. APPEARS BEST CHANCES WILL BE ALONG AND E OF THE VALLEY.
BEST THUNDER CHANCES TO END RATHER QUICKLY BY EARLY EVENING.
THEN...PERIOD OF VFR CONDITIONS BEFORE MVFR CIGS AND INCREASING
SHOWER CHANCES BY SAT MORNING. WINDY (NW DIRECTION) CONDITIONS TO
DEVELOP SAT MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Jun 27, 6:01 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI JUN 27 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT FRI JUN 27 2008

...SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER PARTS OF NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ROUGHLY SOUTH
AND EAST OF A LINE FROM BATTLE LAKE TO TULABY LAKE TO PENNINGTON
MINNESOTA. THE STORMS ARE EXPECTED AFTER 3 PM CDT AND SHOULD MOVE
EAST OF THE AREA BY 8 PM CDT. THE STORMS WILL PRODUCE SOME LARGE
HAIL AND DAMAGING WINDS.

MOIST UNSTABLE AIR WILL BE IN PLACE OVER NORTHWEST MINNESOTA THIS
AFTERNOON. A COLD FRONT OVER NORTHWEST NORTH DAKOTA WILL SWEEP
ACROSS NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING AND PRODUCE
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jun 27, 8:50 AM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 AM CDT FRI JUN 27 2008

NDZ008-271700-
PEMBINA-
INCLUDING THE CITY OF...CAVALIER
950 AM CDT FRI JUN 27 2008

TEST MESSAGE SENT

GUST
Special weather statement, Jun 27, 8:55 AM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
955 AM CDT FRI JUN 27 2008

NDZ008-271600-
PEMBINA-
INCLUDING THE CITY OF...CAVALIER
955 AM CDT FRI JUN 27 2008

TEST MESSAGE SENT

GUST
Local storm report, Jun 27, 11:43 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 NW FILLMORE           48.19N 99.82W
06/23/2008  E1.00 INCH       BENSON             ND   PUBLIC

            HAIL FELL FOR 20 MINUTES.

0800 PM     HAIL             2 SE ESMOND             48.01N 99.73W
06/23/2008  E0.88 INCH       BENSON             ND   TRAINED SPOTTER

0825 PM     HAIL             3 NW ESMOND             48.06N 99.81W
06/23/2008  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

0828 PM     HAIL             17 E HANSBORO           48.95N 99.01W
06/23/2008  M1.50 INCH       TOWNER             ND   TRAINED SPOTTER

            HAIL FELL FOR NEARLY 5 MINUTES NEAR CAVALIER COUNTY LINE.

0830 PM     HAIL             SARLES                  48.95N 99.00W
06/23/2008  E1.50 INCH       CAVALIER           ND   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD VIEWED ABOUT 4 MILES NORTH OF BORDER
            IN SOUTHERN MANITOBA CANADA.

0835 PM     HAIL             ESMOND                  48.03N 99.76W
06/23/2008  E1.75 INCH       BENSON             ND   TRAINED SPOTTER

0835 PM     HAIL             6 N MADDOCK             48.05N 99.53W
06/23/2008  E0.75 INCH       BENSON             ND   PUBLIC

0840 PM     TORNADO          2 WNW MADDOCK           47.97N 99.57W
06/23/2008  F0               BENSON             ND   TRAINED SPOTTER

            A PERSISTENT FUNNEL PRODUCED A BRIEF TOUCHDOWN IN AN
            OPENED FIELD.

0850 PM     HAIL             5 W HANNAH              48.97N 98.80W
06/23/2008  E0.75 INCH       CAVALIER           ND   CO-OP OBSERVER

            NORTH DAKOTA ARB OBSERVER.

0900 PM     HAIL             8 SW MADDOCK            47.88N 99.65W
06/23/2008  E1.50 INCH       BENSON             ND   PUBLIC

            REMAINED ON THE GROUND FOR ABOUT 1.5 HOURS

0902 PM     HAIL             6 SW HANNAH             48.91N 98.78W
06/23/2008  E0.75 INCH       CAVALIER           ND   PUBLIC

0905 PM     HAIL             2 S MADDOCK             47.93N 99.53W
06/23/2008  E1.00 INCH       BENSON             ND   CO-OP OBSERVER

            HAIL FROM 905 TO 915 PM. REPORTED BY NORTH DAKOTA ARB
            OBSERVER.

0930 PM     HAIL             7 NW NEW ROCKFORD       47.75N 99.24W
06/23/2008  E0.88 INCH       EDDY               ND   PUBLIC

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 165 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Becker

When
June 27, 2:05 PM CST
Where
Becker County, 3.35 mi SW of Evergreen
Measured
0.88 in hail
Reported by
Public
Coordinates
46.730, -95.490

Hail, Otter Tail

When
June 27, 2:05 PM CST
Where
Otter Tail County, 4.32 mi W of Butler
Measured
0.75 in hail
Reported by
Public
Coordinates
46.690, -95.440

Hail, Wadena

When
June 27, 2:40 PM CST
Where
Wadena County, 3.31 mi W of Menahga
Measured
0.88 in hail
Reported by
Public
Coordinates
46.750, -95.170

Funnel Cloud, Lake of the Woods

When
June 27, 5:30 PM CST to 5:31 PM CST
Where
Lake of the Woods County, 10 mi NE of Williams
Reported by
Trained Spotter
Coordinates
48.872, -94.795

A persistent wall cloud produced a brief funnel over the open waters of the lake of the woods to the northeast of zippel bay.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118378, 118380, 118381, 120172.